Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 27, 2018, 2:23 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jul 28, 2018, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 2:23 PM PDT (21:23 UTC)
- In effect from
- Jul 28, 2018, 2:00 PM PDT
- Expired
- Jul 28, 2018, 10:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS86 KMFR 272123 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 223 PM PDT Fri Jul 27 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth this afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible this afternoon and evening. ORZ620-622-280930- /O.NEW.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ /O.EXT.KMFR.FW.W.0014.000000T0000Z-180728T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 223 PM PDT Fri Jul 27 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR STRONG GUSTY WIND WITH LOW RH AND HAINES 5 WITH EXISTING FIRE FOR FIRE WEATHER ZONES 620 AND 622... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 10 PM PDT Saturday. * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected Area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley from Trail, Grants Pass through Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine counties. * Wind: North 5 to 10 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire growth. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
595 WWUS86 KMFR 280455 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 955 PM PDT Fri Jul 27 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth Saturday afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible. ORZ620-622-282115- /O.EXP.KMFR.FW.W.0014.000000T0000Z-180728T0500Z/ /O.CON.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 955 PM PDT Fri Jul 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected Area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley from Trail, Grants Pass through Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine counties. * Wind: North to northwest 5 to 10 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire growth. && $$ Visit us at www.weather.gov/Medford
158 WWUS86 KMFR 281130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 430 AM PDT Sat Jul 28 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth this afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible. ORZ620-622-290000- /O.CON.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 430 AM PDT Sat Jul 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected Area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley. This includes the area from both Trail and Grants Pass to Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine. * Wind: North to northwest 5 to 10 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
376 WWUS86 KMFR 282057 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 157 PM PDT Sat Jul 28 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth this afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible. ORZ620-622-290500- /O.CON.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 157 PM PDT Sat Jul 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley. This includes the area from both Trail and Grants Pass to Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine. * Wind: Northwest 5 to 10 mph with gusts to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
612 WWUS86 KMFR 290456 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 956 PM PDT Sat Jul 28 2018 ORZ620-622-290600- /O.EXP.KMFR.FW.W.0015.000000T0000Z-180729T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 956 PM PDT Sat Jul 28 2018 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... Relative humidities have risen and stability is increasing this evening, so the Red Flag Warning will be allowed to expire. $$ BTL Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 27, 9:12 AM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 9:12 AM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
912 AM PDT Fri Jul 27 2018
.DISCUSSION...Overall the forecast is on track for today. Other
than adding some details to the sky cover and location of smoke,
the rest of the forecast has been lefty unchanged. The main
concern today will be instability with respect to the ongoing
fires. The sounding this morning is similar to yesterday's and
looking at the afternoon sounding yesterday afternoon showed a
very steel lapse rate, thus unstable conditions up to 500 mb. This
has allowed the plumes on the fires to "wake up" and become more
active. This also lead to a greater dispersion of the smoke which
is part of the reason some areas saw improving conditions late
yesterday afternoon and evening. Of note, the high res smoke
models correctly showed improving conditions yesterday evening.
The smoke model show the chance for improving conditions for a
brief time this evening, but it's an earlier run and the newest
run will be in later this morning.
We'll also look at max temperatures this weekend into early next
week. The pattern is not expected to change much, in fact the
ridge will amplify over our area this weekend, so it's possible
max temperatures could end up higher than what's in the forecast
for inland locations. -Petrucelli
&&
.PREV DISCUSSION... /Issued 435 AM PDT Fri Jul 27 2018/
DISCUSSION...A high pressure ridge will remain in place today and
this weekend. The ridge is expected to weaken slightly today as a
shortwave moves inland to the north. Afternoon high temperatures
will be similar or slightly less than yesterday. Overall though,
expect dry and hot conditions across inland areas. Areas of smoke
are expected to continue across much of the area. Some locations
in Jackson and Josephine counties though will see less smoke and
better air quality early this morning. Then as heating increases
and diurnal daytime northwest winds develop, expect increased
smoke across the area this afternoon. Overall, models continue to
support areas of smoke or haze across much of the area with the
greatest concentrations in Jackson, Josephine, eastern Curry,
southeast Douglas, Siskiyou and Klamath counties. An air quality
advisory is in effect for areas in southwest Oregon due to the
smoke. This afternoon into this evening, breezy northwest winds are
forecast to develop across most inland areas. These winds combined
with dry humidities will bring the potential for increased fire
growth, especially in portions of Josephine and Jackson counties. So
a red flag warning is in effect for these areas today. Please see
the RFWMFR for details
The warm and dry pattern persists on Saturday with little change.
However, afternoon winds are expected to be slightly lower. On
Sunday an upper low will approach the Pacific Northwest coast and
the upper level ridge will strengthen slightly inland. With
building heights over the area, expect some inland areas to see
slightly warmer daytime temperatures on Sunday.
Today into the weekend, coastal areas will continue to see areas
of fog and low clouds during the overnight and morning hours.
Brief clearing is expected for many coastal areas each afternoon.
Then coastal low clouds and areas of fog will return during the
late afternoon or evening.
Early next week, models show the upper low moving towards the
coast of British Columbia then inland by Tuesday night into
Wednesday. This pattern is expected to bring slightly lower
temperatures. Dry weather is expected but as the low moves inland
winds aloft will increase and gusty west to northwest winds may
develop. A weaker ridge may linger over the area late in the week
with inland highs near normal with high temperatures in the mid
80s to mid 90s over inland valleys.
AVIATION...For the 27/06Z TAFs...Wildfire smoke continues over most
of the inland areas west of the Southern Oregon Cascades as well as
some locations just east of the Cascades. Areas of MVFR vis/cigs
will continue over Jackson, Josephine and Klamath counties.
Outside of the smoke, VFR conditions will prevail for inland
areas.
Along the coast, marine stratus fills the coastal waters with IFR
cigs just reported at OTH. We expect IFR cigs to continue
overnight with potential for a brief break to VFR Friday
afternoon. Confidence is not high and OTH may stay IFR all day
Friday. -FB
MARINE...Updated 800 PM PDT Thursday 26 July 2018...Offshore high
pressure and a thermal trough inland will persist through the
weekend. There's good agreement the strongest winds will be around
3nm from shore west of Cape Blanco southeast to around 20 nm west of
Pistol River. Even then, we're only expecting them to remain at
small craft advisory. These conditions will persist into Friday.
Winds and seas will diminish Friday night, with relatively calm
conditions Saturday through early next week. -FB
FIRE WEATHER...Updated 300 AM PDT Friday 27 July 2018...Conditions
this afternoon and evening will be similar to those from yesterday.
A Red Flag Warning remains in effect from 2 PM TO 8 PM PDT for gusty
winds, low humidity, and Haines Index of 5 for portions of zone 620,
including the Garner Complex, the northern portions of the Illinois
Valley including Wilderville, sections of the Applegate Valley, and
the Rogue River Valley at and around Grants Pass and Merlin. The
main update this morning was to extend to Red Flag Warning eastward
into a portion of zone 622. This includes all of the Rogue River
Valley in Jackson County from Trail to Ashland. This change comes
from nudging the minimum relative humidity forecast lower, and the
wind speed higher. Otherwise, the story of the expected evolution in
conditions during the next week is consistent with the inherited
forecast.
An area of upper level dryness will persist over southern Oregon.
This will allow for haines indices to reach moderate, or 5, for most
of the forecast area. An area of Haines 6 will be possible for
eastern areas of Oregon Fire Zone 624 and most of 625 as well as for
the Oregon coast in zone 618. Smoke does continue to to provide a
stable layer which could counteract this somewhat. That being said,
winds are expected to be gusty this afternoon. This could blow away
the smoke briefly enough for fires to become a bit more volatile
during the afternoon hours of peak heating. Other areas will be
close to Red Flag criteria with very low humidities. But, the winds
are not expected to be strong enough or have sufficient duration
this afternoon.
A persistence forecast for minimum and maximum relative humidities
still looks appropriate through Saturday with slightly improved
recoveries for the next several nights until the ridge shifts inland
early next week and we see a trend of cooler temperatures.
While it will be hot and dry again on Saturday, model consensus
still shows wind speeds trending lower on Saturday. So, critical
fire weather conditions are not expected. The next major push of
winds is expected the middle of next week as upper troughing from
the northwest begins to tighten pressure gradients and enhance the
winds across the forecast area. With humidity values still low,
especially east of the Cascades, critical fire weather conditions
will be possible.
Thunderstorms are not in the forecast through the next week with dry
southwest to west flow and increasing stability. -DW/Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening for ORZ620-622.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT this evening for
PZZ356-376.
Small Craft Advisory for hazardous seas until 11 PM PDT this
evening for PZZ356-376.Nearby
Red Flag Warnings in Oregon, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.